Alert archive / North Carolina / Frost Advisories in 2018

Frost Advisory 2, NWS Raleigh, NC

April 16, 201819 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Apr 16, 2018, 2:58 PM EDT for 19 counties in North Carolina. It took effect at Apr 17, 2018, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 2:58 PM EDT (18:58 UTC)
In effect from
Apr 17, 2018, 4:00 AM EDT
Expired
Apr 17, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WWUS72 KRAH 161858
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
258 PM EDT Mon Apr 16 2018

...Patchy frost possible tonight in rural and outlying areas...

.Due to the combination of diminishing winds and clearing skies, 
patchy frost is possible tonight in rural and outlying areas of 
the Piedmont of North Carolina.

NCZ007>010-021>026-038>041-073>076-083-171300-
/O.NEW.KRAH.FR.Y.0002.180417T0800Z-180417T1300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, 
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, 
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, and Polkton
258 PM EDT Mon Apr 16 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Raleigh has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EDT Tuesday.

* TEMPERATURES...Lows tonight will range from 33 to 36 degrees
  across rural and outlying areas of the Piedmont.

* TIMING...Patchy frost is most likely between 4 am and 9 am
  tonight.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

GIH
2 follow-up statements
326 
WWUS72 KRAH 170919
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
519 AM EDT Tue Apr 17 2018

...Patchy frost possible early this morning in rural and outlying
areas...

.Locations where the wind becomes light and variable and skies 
have cleared, patchy frost will be possible early this morning in 
rural and outlying areas of the Piedmont of North Carolina.

NCZ007>010-021>026-038>041-073>076-083-171300-
/O.CON.KRAH.FR.Y.0002.000000T0000Z-180417T1300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, 
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, 
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, and Polkton
519 AM EDT Tue Apr 17 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the mid 30s.

* TIMING...Patchy frost is most likely through 9 AM.

* IMPACTS...Frost and freeze conditions may damage sensitive
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
840 
WWUS72 KRAH 171307 AAA
NPWRAH

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Raleigh NC
907 AM EDT Tue Apr 17 2018

...Frost advisory has ended...

.The frost advisory for the area has ended.

NCZ007>010-021>026-038>041-073>076-083-171415-
/O.EXP.KRAH.FR.Y.0002.000000T0000Z-180417T1300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, 
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, 
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, and Polkton
907 AM EDT Tue Apr 17 2018

...FROST ADVISORY HAS EXPIRED...

Temperatures across the area are rising well above the freezing
mark, and the frost advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Apr 16, 1:55 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 16, 1:55 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
155 PM EDT Mon Apr 16 2018

.SYNOPSIS...
A deep upper level low over the lower Great Lakes will produce
blustery and cool conditions across central NC today and tonight. An
area of high pressure over the northern Gulf will drift eastward
Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Monday...

A much drier but still somewhat unsettled day ahead. We've see a few
light showers rotate through northern sections of the CWA this
morning, in response to waves of DPVA rotating around the large/deep
mean mid level trough/low and oriented along one of several surface
troughs pinwheeling around the low over the Northeast. These showers
have mostly lifted northeast and out of the area, on pace with RAP
output. A lull in shower chances is expected until late afternoon,
when another vorticity max swinging through the trough base over the
Carolina should spur development of another round of isolated
showers, mainly across southern and eastern sections, late afternoon
into early evening. Winds will remain blustery with frequent gusts
into the afternoon, although the MSLP gradient over NC will slacken
a bit today. The 25-35 kt 925 mb winds will diminish to 15-20 kts
for awhile through mid afternoon, but will strengthen again to 25-35
kts toward evening, so the occasional gustiness should persist into
this evening, as we should remain mixed. Have gone slightly under
guidance for highs with the periodic cloudiness and cold air
advection today, 58-65. -GIH

Earlier discussion from 330 am: 06Z meso analysis depicts a sfc low
in proximity of Danville, VA with a trailing sfc cold front
extending from the low across central NC. West-SW flow behind the
boundary advecting a drier air mass into our region has evidence by
sfc dewpoints in the 40s across the southern Piedmont and western
Sandhills versus dewpoints in the 60s across the coastal plain and
northeast Piedmont. This sfc boundary projected to lift newd and
exit our northern coastal plain counties by sunrise. A sfc trough
extending from the sfc low will cross central NC later this morning
and through the afternoon. As the atmosphere destabilizes later
today due to heating, lift along this boundary interacting with
available residual moisture may produce a few showers. Aloft, a deep
upper level low will drift ewd across the lower Great Lakes today
and tonight. Weak perturbations in the cyclonic flow around this
feature will cause periods of cloudiness across our region through
this tonight.

The westerly low level flow will advect a cooler air mass into
central NC as the 850mb thermal trough will lie immediately west of
our region. This should result in a lower than normal diurnal
temperature recovery, with high temperatures later today about 10
degrees warmer than early morning lows. Tonight, the 850mb thermal
trough settles overhead. The cool dry air mass will yield overnight
temperatures in the mid-upper 30s. Potential for spotty light frost
over portions of the Piedmont though a light westerly sfc wind and a
relatively dry air mass may inhibit frost from developing. Will
refrain from mentioning patchy light frost for now though if it
appears that the sfc wind will decouple, a frost advisory would be
necessary for sections of the Piedmont.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 330 AM Monday...

Relatively quiet weather pattern for much of the work week. The deep
upper level low over southern New England early Tuesday lifts nwd.
This will subside/abate the cyclonic flow over our region. A sfc
high to our south-southwest Tuesday will drift eastward and be  off
the FL peninsula by Wednesday. This will turn our low level flow to
a more swly direction, advecting a warmer air mass int our region.
Thus, after highs Tuesday in the low-mid 60s, highs Wednesday will
jump well into the 70s to around 80.

A sfc cold front associated with a s/w crossing the northern Mid
Atlantic , will drop across central NC late Wednesday night through
Thursday morning. The frontal passage will be pretty much uneventful
as the atmosphere appears too dry and stable to support anything
more than a few clouds. The cooler air associated with the front
will likely not take hold of our region until later Thursday, behind
the passage of the 850mb trough. Thus, it will remain mild over most
of the region Thu with afternoon highs ranging from the lower 70s NW
to around 80 southeast.

Overnight temperatures through the period will vary as well with 40s
expected Tuesday night, mild 50s Wednesday night ahead of the front,
and cooler 40s anticipated Thursday night.

Finally, the difference in sfc pressure between the high off of the
Southeast U.S. and an area of low pressure to our north will
maintain breezy conditions. Expect wind gusts 20-30 mph Tuesday
through Thursday. These breezy conditions along with low afternoon
relative humidity may result in slightly elevated fire danger
parameters.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 255 AM Monday...

The upper-air pattern on Friday morning will feature a trough with
an embedded closed low over New England with another trough and
closed low over the four corners area with narrow ridging in
between. Central NC will experience a northwest flow aloft for
Friday and most of Saturday which typically features cooler than
normal conditions and a generally dry pattern. At the surface, high
pressure centered over the upper Midwest on Saturday will shift east
in the northern Great Lakes on Saturday as it extends into the
region. The result for Friday and Saturday will be dry weather,
mainly clear skies, and temperatures generally about 5 degrees
cooler than average.

Confidence decrease significantly when the pattern begins to change
on Sunday as the closed low over the southern Rockies shifts east
into the southern Plains and the ridge axis moves over the
Carolinas. Not surprisingly, NWP guidance is struggling with the
handling of the closed low. The operational GFS moves the system
eastward faster than the EC but the available ensemble means are in
closer agreement and provide a middle of the road compromise. Will
follow the compromise for now and keep the forecast dry for Sunday
morning with a chance of rain Sunday on afternoon and Sunday night,
especially across the south and southwest. Given the placement of
upper low and the surface reflection, central NC is currently
progged to be on the cooler and more stable portion of the storm
system. Morning lows on Sunday will range in the mid 40s with highs
in the mid 60s to around 70. -Blaes

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 155 PM Monday...

VFR conditions are likely through the next 24 hours across central
NC. Scattered to broken clouds are expected through this evening,
but bases will be at or above 4k ft. Clearing skies will follow
tonight, with generally clear skies for Tuesday. Surface winds will
continue to be blustery, sustained at 10-20 kts gusting to 20-30 kts
at times through the rest of the afternoon, but they are expected to
diminish by evening, continuing from the WNW at 4-8 kts through
tonight. Breezy conditions will return after mid morning Tue, from
the WSW at 10-20 kts, gusting to 20-25 kts.

Looking beyond 18z Tue, breezy/gusty winds through Tue afternoon
will diminish toward evening. VFR conditions will hold through the
next several days at all sites, as high pressure drifts across FL
and the SE states through mid week. A mostly dry cold front will
drop NW to SE through the area late Thu, bringing a shift and winds
and just VFR cloudiness at most. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Hartfield/WSS
SHORT TERM...WSS
LONG TERM...BLAES/Ellis
AVIATION...Hartfield
Hazardous weather outlook, Apr 16, 4:55 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
455 AM EDT Mon Apr 16 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-170930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
455 AM EDT Mon Apr 16 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:06 PM EDTFlash Flood WarningRAHHoke, Scotland3 hr
Apr 15, 8:31 PM EDTSevere Thunderstorm WarningRAHChatham, Cumberland, Harnett, Hoke, Lee, Moore and 2 more44 min
Apr 15, 8:50 PM EDTFlash Flood WarningRAHChatham, Durham, Granville, Harnett, Lee, Moore and 2 more4 hr
Apr 15, 9:10 PM EDTSpecial Weather StatementRAHDurham, Granville, Person80 min
Apr 15, 9:17 PM EDTTornado WarningRAHVance, Warren28 min
Apr 15, 9:25 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Wake65 min
Apr 15, 9:46 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson, Wake, Wayne44 min
Apr 15, 9:50 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake, Warren40 min
Apr 15, 10:22 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Vance, Wake, Warren53 min
Apr 15, 10:26 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Sampson, Wake, Wayne, Wilson64 min
Apr 15, 11:10 PM EDTSpecial Weather StatementRAHHalifax, Nash, Vance, Warren65 min
Apr 15, 11:23 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren52 min
Apr 16, 5:21 AM EDTAreal Flood AdvisoryRAHWake3 hr

Nearby

Frost Advisories in North Carolina, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.